I don't look like me anymore!
So, those of you who have been diagnosed with Addison's Disease and have seen a big change in your body and looks, it happens to many of us at some point. The sad thing is it happens to many newly diagnosed patients and not only are they struggling to feel better, they see a rapid weight gain. Of course many times there has been a large weight loss before diagnosis and you need to gain back the lost weight but it doesn't stop...and is soon way out of control. I took steroids for years without being over weight but then things changed! Why? Probably age and hormones affecting the metabolism. Doesn't help much to tell myself this...I want to be the thin me again!
And when friends make unkind remarks or fail to recognize you...that really wounds, doesn't it? So, there can be a real and troubling change to the appearance of those with Addison's, which strikes at our core! You are not alone when this happens...and of course it is much more important to feel well and take our medicines in order to achieve this wellness, but it does seem to add insult to injury when the steroids we require affect us so.
Don't let it change the inner you! You are still the same person you were before the steroids. Now, I agree, that is not as much comfort as losing the weight but be patient and happy with the person facing you in the mirror each day. It will get better with diet and exercise. Try a lower carb and higher protein diet with no white foods and less sugar. I personally have made the move away from artificial sweeteners so that means I am eating more sugar but I feel it is better for me...you just have to think portion control! That's my big obstacle! I love to eat! And for most of my life could eat whatever I chose and as much as I wanted. Well, that day is over and I am having trouble coming to grips with it. Denial, really! But I have to take responsibility for my situation and make the changes needed.
Let's not let Addison's win!